'Too strong' painkillers on sale

 

Click to follow
Indy Lifestyle Online

Thousands of packs of an over-the-counter painkiller could have higher-strength tablets that are only available on prescription inside, a Government health watchdog warned today.

Some packs in a 40,000-strong batch of co-codamol 8mg/500mg strength tablets manufactured by Wockhardt UK Ltd have been found to contain the higher strength co-codamol 30mg/500mg product, the Medicines and Healthcare products Regulatory Agency (MHRA) said.

It is believed to be down to a manufacturing error but an investigation is going on into how it came about.

The MHRA has issued a drug alert to healthcare professionals and Wockhardt UK Ltd is co-ordinating the recall of the affected batch.

Those who have bought blister packets of the popular painkiller can identify the different strengths by checking their markings.

The 8mg/500mg tablets are marked on one side only as "AB" with the higher strength 30mg/500mg tablets marked on one side as "CCD30" and marked as "CP" on the second side, the agency said.

The batch number is LL11701 with an expiry date of September 2014. The batch was first distributed on December 30 last year and packs contain 32 tablets.

There are 39,456 packs in the batch, with 38,929 of these having been distributed to pharmacists and wholesalers for onward sale in the UK.

Ian Holloway, MHRA head of defective medicines report centre, said: "If you have a packet of the affected medicine, return it to your pharmacist who will replace it.

"If you think you have taken the wrong strength tablet, and in the unlikely event that you feel unwell, speak to your pharmacist or GP promptly."

Leyla Hannbeck, of the National Pharmacy Association, warned that those who have unknowingly taken the stronger tablet may find that they experience increased side-effects such as constipation, nausea, vomiting, dizziness, light-headedness, confusion, drowsiness and urine retention.

She said: "If you have a packet that is affected, take it to your pharmacy and they will be able to replace it for you.

"The amount of paracetamol contained in each preparation is the same; however, patients who received this batch of tablets may have taken more codeine then intended.

"Patients can also develop tolerance and dependence with prolonged high doses of codeine, and where patients have taken a higher dose than intended, they may be more at risk of this and should be referred to the GP for assessment."

Co-codamol is the name given to the combination medicine which contains paracetamol and codeine.

PA

Comments